Alert archive / Missouri / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 98, NWS Springfield, MO

May 15, 2019Howell County, Ozark County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 15, 2019, 4:18 PM CDT for Howell County, Ozark County, Missouri. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 15, 2019, 4:18 PM CDT (21:18 UTC)
Expired
May 15, 2019, 5:00 PM CDT
In force
42 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Howell County, MO, Ozark County, MO

The radar

The Springfield radar (KSGF), 131 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 15, 4:24 PM CDTHAIL 12 Wsw Pottersville, MODELAYED REPORT OF QUARTER SIZE HAIL NEAR POTTERSVILLE. TIME ESTIMATED BY RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.3 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2019-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 659 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2019-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 194 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
659 J/kg
Mixed-layer CIN
-146 J/kg
Mixed-layer LCL
1292 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
194 m²/s²
0-3 km storm-relative helicity
247 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.3

Open this sounding in Storm Lab

The text

As transmitted.

689 
WUUS53 KSGF 152118
SVRSGF
MOC091-153-152200-
/O.NEW.KSGF.SV.W.0098.190515T2118Z-190515T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
418 PM CDT Wed May 15 2019

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  East central Ozark County in southwestern Missouri...
  Southwestern Howell County in south central Missouri...

* Until 500 PM CDT.

* At 418 PM CDT, a severe thunderstorm was located 11 miles north of
  Bakersfield, or 14 miles west of West Plains, moving south at 10
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  South Fork...                     Pottersville...
  Caulfield...                      

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3672 9220 3675 9213 3674 9203 3657 9190
      3655 9216
TIME...MOT...LOC 2118Z 342DEG 7KT 3668 9210 

HAIL...1.00IN
WIND...60MPH
 
$$

Schaumann
2 follow-up statements
665 
WWUS53 KSGF 152135
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
435 PM CDT Wed May 15 2019

MOC091-153-152200-
/O.CON.KSGF.SV.W.0098.000000T0000Z-190515T2200Z/
Ozark MO-Howell MO-
435 PM CDT Wed May 15 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR EAST CENTRAL OZARK AND SOUTHWESTERN HOWELL COUNTIES...

At 434 PM CDT, a severe thunderstorm was located 9 miles north of
Bakersfield, or 14 miles southwest of West Plains, moving south at 10
mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Pottersville...                   Caulfield...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3669 9219 3672 9213 3672 9203 3657 9194
      3656 9207 3655 9214
TIME...MOT...LOC 2134Z 342DEG 7KT 3665 9209 

HAIL...1.00IN
WIND...60MPH
 
$$

Schaumann
006 
WWUS53 KSGF 152152
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
452 PM CDT Wed May 15 2019

MOC091-153-152202-
/O.EXP.KSGF.SV.W.0098.000000T0000Z-190515T2200Z/
Ozark MO-Howell MO-
452 PM CDT Wed May 15 2019

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL OZARK AND
SOUTHWESTERN HOWELL COUNTIES WILL EXPIRE AT 500 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However heavy rain
is still possible with this thunderstorm.

LAT...LON 3669 9219 3672 9213 3672 9203 3657 9194
      3656 9207 3655 9214
TIME...MOT...LOC 2152Z 342DEG 7KT 3662 9208 

$$

Perez/Schaumann

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 3:36 PM CDT, 42 minutes earlier.

Area forecast discussion, May 15, 3:36 PM CDT, 42 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
336 PM CDT Wed May 15 2019

.SHORT TERM...(This evening through Thursday)
Issued at 303 PM CDT Wed May 15 2019

Weak stationary front bisects the area from northwest to southeast
this afternoon. Strong heating has eroded the cap across south-
central Missouri and allowed widely scattered thunderstorms to
develop. These storms will remain isolated to widely scattered
through sunset with the strongest storms capable of large hail and
winds gusts to 60 mph.

Also monitoring an upper level impulse moving out of Kansas which
could set off convection along that stationary boundary as it
moves southeast. Again...expecting only isolated to widely
scattered activity.

The upper level ridge then begins to build over the region on
Thursday. Warm and humid conditions will continue with
temperatures about 5 to 10 degrees above normal for this time of
year.

.LONG TERM...(Thursday Night through Wednesday)
Issued at 303 PM CDT Wed May 15 2019

Thurs night into Friday night again look to be partly cloudy with
warm and humid conditions. By Friday night...an upper level trough
digs into the southern Rockies and begins to eject into the
Plains. Showers and thunderstorms begin developing over the
Southern Plains and move into the region during the overnight
period.  This may be a morning severe weather event on Saturday.

The front then moves through the area on Sunday and gives the area
about a one day respite before the next system moves in Monday
afternoon. This sets up another round of possible severe weather
mainly in the western portions on Monday and across the entire
area on Tuesday.

Will also need to carefully monitor the potential for heavy
rainfall during this period as well. The weekend system looks to
get the area primed with up to an inch possible through Sunday. As
system coming through during the early part of the week will add
even more rain to already saturated ground.

Temperatures will return to near normal readings with the passage
of the front on Sunday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1151 AM CDT Wed May 15 2019

Outflow boundaries remain over eastern portions of the Ozarks from
last nights convection over southeast Missouri. A subtle upper
wave also moving across NE/KS which could initiate some convection
if it is able to erode the cap across the region. At this time
only mentioning VCSH at KBBG from 23-03z. Otherwise...VFR
conditions expected with just a few diurnal cumulus.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Gaede
LONG TERM...Gaede
AVIATION...Gaede
Hazardous weather outlook, May 15, 3:52 PM CDT, 26 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
352 PM CDT Wed May 15 2019

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-162100-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
352 PM CDT Wed May 15 2019

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Limited lightning risk.

DISCUSSION...

Isolated to widely scattered thunderstorms will continue into this
evening, mainly south of Highway 60 and east of Highway 65. The
main weather hazards for storms include cloud-to-ground lightning
and brief heavy downpours. Hail up to the size of quarters and
wind gusts up to 60 mph will be possible with the strongest
storms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorm chances increase this weekend. Confidence is
becoming higher that some storms from Saturday morning into
Sunday will be strong to severe.  Additional thunderstorms are
possible Monday and Tuesday.

In addition...rainfall from these two systems has the potential to
be heavy and produce flash flooding.

.SPOTTER INFORMATION STATEMENT...

 Spotter activation may be required over south central Missouri
late this afternoon into this evening.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Gaede

In the hours before

Special weather statement, May 15, 3:47 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service Springfield MO
347 PM CDT Wed May 15 2019

MOZ097-105-152145-
Ozark MO-Howell MO-
347 PM CDT Wed May 15 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL OZARK AND
SOUTHWESTERN HOWELL COUNTIES UNTIL 445 PM CDT...

At 347 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Bakersfield, or 13 miles west of West Plains, moving
southeast at 5 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
South Fork...                     Pottersville...
Moody...                          Caulfield...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3668 9223 3680 9206 3664 9182 3650 9202
      3650 9210
TIME...MOT...LOC 2047Z 318DEG 5KT 3669 9209

Lindenberg
Local storm report, May 15, 4:07 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
407 PM CDT WED MAY 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             2 WSW POTTERSVILLE      36.68N 92.06W
05/15/2019  E0.88 INCH       HOWELL             MO   EMERGENCY MNGR

&&

WISE

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 11:27 PM CDTSpecial Weather StatementSGFMiller48 min
May 14, 11:52 PM CDTSevere Thunderstorm WarningSGFMiller, Pulaski38 min
May 15, 1:50 AM CDTSpecial Weather StatementSGFCamden40 min
May 15, 3:47 PM CDTSpecial Weather StatementSGFHowell58 min
May 15, 4:43 PM CDTFlash Flood WarningSGFHowell, Ozark6 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.